Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 179, NWS Twin Cities, MN

June 29, 2005Swift County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 29, 2005, 5:24 PM CDT for Swift County, Minnesota. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2005, 5:24 PM CDT (22:24 UTC)
Expired
Jun 29, 2005, 6:15 PM CDT
In force
51 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Swift County, MN

The radar

The Minneapolis radar (KMPX), 188 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:25 PM CDTTSTM WND DMG3 N Holloway, MNTREE DOWN.
Jun 29, 5:25 PM CDTHAIL 0.883 N Holloway, MNHAILED ABOUT 5 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 11:30 AM CDTTornado WatchSPC7 hr
Jun 29, 3:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 292224
SVRMPX
MNC151-292315-
/O.NEW.KMPX.SV.W.0179.050629T2224Z-050629T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
524 PM CDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SWIFT COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 615 PM CDT

* AT 519 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS
  LOCATED NEAR HOLLOWAY...OR ABOUT 17 MILES WEST OF BENSON...AND
  MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DANVERS...
  CLONTARF...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4525 9607 4515 9587 4541 9550 4542 9584

$$

RJN/MKM
2 follow-up statements
000 
WWUS53 KMPX 292248
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
548 PM CDT WED JUN 29 2005

MNC151-292315-
/O.CON.KMPX.SV.W.0179.000000T0000Z-050629T2315Z/
SWIFT MN-
548 PM CDT WED JUN 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR SWIFT
COUNTY...

AT 543 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
THIS STORM WAS LOCATED NEAR CLONTARF...OR ABOUT OVER BENSON...MOVING
NORTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE HOLLOWAY AND DANVERS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN MINNESOTA.

LAT...LON 4525 9607 4515 9587 4541 9550 4542 9584

$$

MKM/RJN
000 
WWUS53 KMPX 292312
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
610 PM CDT WED JUN 29 2005

MNC151-292330-
/O.CON.KMPX.SV.W.0179.000000T0000Z-050629T2315Z/
SWIFT MN-
610 PM CDT WED JUN 29 2005

...A SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 615 PM CDT FOR SWIFT 
COUNTY...

THE THUNDERSTORMS OVER EASTERN SWIFT COUNTY HAVE WEAKENED BELOW 
SEVERE LIMITS.

EARLIER...AT 525 PM...THE PUBLIC REPORTED NICKEL SIZE HAIL AND A 
TREE DOWN 3 MILES NORTH OF HOLLOWAY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN MINNESOTA.

LAT...LON 4525 9607 4515 9587 4541 9550 4542 9584

$$
RJN/MKM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:45 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 29, 2:45 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
245 PM CDT WED JUN 29 2005

.DISCUSSION...
FORECAST CONCERN NEAR TERM...SEVERE CONVECTION POTENTIAL AND
TEMPERATURES. ABR RADAR SHOWING SOME SCATTERED CELLS OVER EASTERN
SOUTH DAKOTA...ALONG COLD FRONT.  EXPECT THIS TO BE THE MAIN
ACTION...RIDE INTO WESTERN MN THIS EVENING...WITH CONVECTIVE
LINE/LINEAR MODE/DEVELOPING...AND MOVE ACROSS SOUTHERN MN DURING THE
EVENING.  WARM FRONTAL BOUNDARY WILL BE ANOTHER AREA TO WATCH-INTO
WEST CENTRAL MN FOR TORNADO THREAT.  HEAVY RAIN AXIS WILL REMAIN
ALONG/NORTH OF THE WARM FRONT WILL 1-2 INCH RAINS POSSIBLE IN SHORT
PERIOD OF TIME.  THE LINEAR MCS WILL ALSO PRODUCE 1 INCH RAINS IN
SHORT PERIOD OF TIME..WITH DAMAGING WINDS A DECENT THREAT. THIS SYSTEM
WILL EXIT INTO WESTERN WISCONSIN AFTER 03Z.  RAIN SHOULD COME TO AN
END WITH CAA LOW CLOUDS MOVING INTO NORTHWEST CWA LATER TONIGHT.

COOLER AND MOSTLY CLOUDY OVER THE CWA FOR THURSDAY...WITH CYCLONIC
FLOW OVER THE AREA. MAY BE A STRAY SHOWER OR TWO SO WILL CONTINUE
WITH LOW POPS SHOWERS HERE.  HIGH PRESSURE RIDGE BUILDS EAST
THURSDAY NIGHT AND FRIDAY WITH MORE SUNSHINE AND DRY WEATHER
EXPECTED. WILL FOLLOW MOVE GUIDANCE TEMPERATURES MOST PERIODS.

LONGER TERM...SATURDAY NIGHT THROUGH WEDNESDAY

STILL PRETTY GOOD AGREEMENT AMONGST THE MODELS WITH RESPECT TO
SATURDAY NIGHT AND SUNDAY. ZONAL FLOW TURNING WSW WITH MAIN TROUGH
AND EMBEDDED WAVES AT TIMES. UKMET IS A LITTLE QUICK EXITING THE
SYSTEM...BUT ECMWF AND GFS INDICATE TROUGH AXIS GOING THROUGH LATE
SUNDAY NIGHT OR EARLY MONDAY. WILL MAINTAIN CHC POPS THROUGH SUNDAY
NIGHT. STILL LOOKS LIKE AIRMASS WILL DRY OUT MONDAY AND TUESDAY.
ZONAL FLOW RETURNS LATER ON TUESDAY. GFS SUGGESTS JET WOULD NOT BE
AS STRONG AS WHAT WEVE BEEN SEEING SO FAR THIS WEEK...BUT ECMWF
BRINGS ANOTHER DEEP TROUGH AT US TUESDAY NIGHT AND WEDNESDAY. GIVEN
OUR PATTERN THE LAST THREE WEEKS...WOULD NOT BE SURPRISED TO SEE THE
ECMWF SOLUTION.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

DWE/TDK
Hazardous weather outlook, Jun 29, 3:35 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 PM CDT WED JUN 29 2005

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-300400-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
335 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND
TONIGHT. TORNADOES WILL BE POSSIBLE...ESPECIALLY IN MINNESOTA.

STORMS IN EASTERN SOUTH DAKOTA WILL MOVE INTO MINNESOTA...WHILE
OTHERS DEVELOP IN MINNESOTA DURING THE LATE AFTERNOON AND
EARLY EVENING.  SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING A
TORNADO.  LARGE HAIL AND POCKETS OF DAMAGING WIND ARE ALSO
POSSIBLE...ALONG WITH HEAVY RAIN. A FEW OF THESE STORMS MAY ALSO
DEVELOP OR MOVE INTO WESTERNMOST SECTIONS OF WISCONSIN.

LATER THIS EVENING...THE STORMS WILL TRANSITION TO DAMAGING WIND
STORMS.  IT IS POSSIBLE THAT THERE WILL BE A NORTH TO SOUTH LINE OF
STORMS...TRACKING EASTWARD...PRODUCING WIDESPREAD DAMAGING WIND...AND
POSSIBLY SOME HAIL.

STAY TUNED FOR LATER STATEMENTS AND FORECASTS. WATCHES AND WARNINGS
WILL BE LIKELY THROUGH LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION SHOULD BE EXPECTED THIS AFTERNOON AND
TONIGHT.

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:19 PM CDTSevere Thunderstorm WarningMPXStevens56 min
Jun 29, 5:12 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens63 min
Jun 29, 5:14 PM CDTSevere Thunderstorm WarningMPXYellow Medicine46 min
Jun 29, 5:55 PM CDTTornado WarningMPXRedwood36 min
Jun 29, 6:10 PM CDTSevere Thunderstorm WarningMPXYellow Medicine20 min
Jun 29, 6:14 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Todd61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.